Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Hormone question
avatar
An_248804 posted:
Hello. I'm 32 years old, no children - I'm writing because I need an opinion from someone about my situation. About 4 years ago I became pregnant and wasn't able to keep it for very personal reasons. I'm 5'8 and at the time 110 pounds for the next three years I gained about 40 pounds. Over the last year I've gained another 40 pounds. I'm a vegetarian, very active, and have had no other lifestyle changes.

Given this near 80 pound unintention weight gain, I joined weight loss programs at the gym (2 pounds in 3 months). I've had my thyroid checked. I had my parathyroid checked (I had two stress fractures from walking last year). The endocrinologist has since written me off as my labs are inconclusive.

Over the last six months or so I've had horrible mood swings, I'm forgetful, have very bad/frequent hot flashes, night sweats. I feel like I'm going through menopause. I had my estradiol level checked (168) fsh (3.2) and lh (3.. These were done together on day 12/13.

I had an u/s done to rule out pcos. I do have a fibroid and nabothian cysts but no pcos.

I'm going to see another endocrinologist In December. But in the meantime my dr put me on orthotricycline. While on the first three weeks I felt great - mood swings dampened, only one hot flash and no night sweats. I took the sugar pills and felt bad again.

Also, my period used to be seven days. Over the last 6-12 months it was down to 2-21/2 days. With the pill, it's back at seven days.

I guess I'm just looking for advice - questions to bring to my next appt.

Thanks for your time
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Let's start with the menopausal symptoms first, OK? It is true that your FSH, LH, and estradiol levels are not consistent with impending menopause--especially since they were drawn on day 12-13 rather than day 3. We often draw these labs on cycle day 3 because that would be the lowest expected levels. If the FSH was say 18 on cycle day 3 we would be on the alert for premature menopause in a woman your age.

So if it is not overt menopause why the hot flashes/night sweats? Hot flashes have been linked to abrupt changes in estrogen levels. Typically they are seen during the hormone swings of perimenopause. Yet other medical conditions can prompt flashes and/or night sweats. These include: hyperthyroidism, infections (eg HIV/AIDS, TB, malaria), some types of cancers (eg pancreas, adrenal gland, leukemia), generalized anxiety/panic, and autoimmune disorders. Many women have noted a sensation of flushing when the sympathetic nervous system ("fight or flight" response) is activated. Even being a heavy cigarette smoker can be linked to more hot flash activity as smoking decreases blood estrogen levels. Lastly, some medications (eg serotonin [SSRI>antidepressants, raloxifene, and others) have been noted to prompt flashes.

In your specific case you mentioned that the stable hormone levels in your birth control pill (BCP) gave you good symptom relief. Usually it takes 72 hours to allow estrogen/progestin levels in your BCP to drop off and unmask symptoms. So if your symptoms returned on the first day of sugar pills that would be less common.

When you see the next endocrinologist, they may ask you to be off BCPs for 1-4 weeks if any female hormone levels are to be drawn. This would not be necessary for cortisol or other hormones. Cortisol, by the way can be elevated in chronic stress or low grade depression, and has been linked with lowered bone density. Even very low body mass (eg 115 lbs at 5'8'') is associated with lowered bone density.

You are correct, it is unusual for bleeds to get longer and heavier in a BCP user. My best GUESS is that the 2-3 day flows in the prior 6-12 months might have been due to absent/irregular ovulations. Another POSSIBILITY might be the specific BCP you are successfully using. OrthoTriCyclen has 35 micrograms of estrogen in all the active pills, this makes it somewhat more estrogen dominant.

In summary, your next endocrinologist can give you the most "for sure" answers. Possible areas to explore could be: premature menopause ("ovarian insufficiency"), endocrine effects of your prior low body mass, other causes of hot flashes/mood swings.

In Support,
Jane


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.